Stabilization of the wave equation by on-off and positive-negative feedbacks
ESAIM: Control, Optimisation and Calculus of Variations, Tome 7 (2002), pp. 335-377.

Motivated by several works on the stabilization of the oscillator by on-off feedbacks, we study the related problem for the one-dimensional wave equation, damped by an on-off feedback a(t)u t . We obtain results that are radically different from those known in the case of the oscillator. We consider periodic functions a: typically a is equal to 1 on (0,T), equal to 0 on (T,qT) and is qT-periodic. We study the boundary case and next the locally distributed case, and we give optimal results of stability. In both cases, we prove that there are explicit exceptional values of T for which the energy of some solutions remains constant with time. If T is different from those exceptional values, the energy of all solutions decays exponentially to zero. This number of exceptional values is countable in the boundary case and finite in the distributed case. When the feedback is acting on the boundary, we also study the case of postive-negative feedbacks: a(t)=a 0 >0 on (0,T), and a(t)=-b 0 <0 on (T,qT), and we give the necessary and sufficient condition under which the energy (that is no more nonincreasing with time) goes to zero or goes to infinity. The proofs of these results are based on congruence properties and on a theorem of Weyl in the boundary case, and on new observability inequalities for the undamped wave equation, weakening the usual “optimal time condition” in the locally distributed case. These new inequalities provide also new exact controllability results.

DOI : https://doi.org/10.1051/cocv:2002015
Classification : 35L05,  35B35,  35B40,  11A07
Mots clés : damped wave equation, asymptotic behavior, on-off feedback, congruences, observability inequalities
@article{COCV_2002__7__335_0,
     author = {Martinez, Patrick and Vancostenoble, Judith},
     title = {Stabilization of the wave equation by on-off and positive-negative feedbacks},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     pages = {335--377},
     publisher = {EDP-Sciences},
     volume = {7},
     year = {2002},
     doi = {10.1051/cocv:2002015},
     zbl = {1026.35061},
     mrnumber = {1925033},
     language = {en},
     url = {http://www.numdam.org/articles/10.1051/cocv:2002015/}
}
TY  - JOUR
AU  - Martinez, Patrick
AU  - Vancostenoble, Judith
TI  - Stabilization of the wave equation by on-off and positive-negative feedbacks
JO  - ESAIM: Control, Optimisation and Calculus of Variations
PY  - 2002
DA  - 2002///
SP  - 335
EP  - 377
VL  - 7
PB  - EDP-Sciences
UR  - http://www.numdam.org/articles/10.1051/cocv:2002015/
UR  - https://zbmath.org/?q=an%3A1026.35061
UR  - https://www.ams.org/mathscinet-getitem?mr=1925033
UR  - https://doi.org/10.1051/cocv:2002015
DO  - 10.1051/cocv:2002015
LA  - en
ID  - COCV_2002__7__335_0
ER  - 
Martinez, Patrick; Vancostenoble, Judith. Stabilization of the wave equation by on-off and positive-negative feedbacks. ESAIM: Control, Optimisation and Calculus of Variations, Tome 7 (2002), pp. 335-377. doi : 10.1051/cocv:2002015. http://www.numdam.org/articles/10.1051/cocv:2002015/

[1] Z. Artstein and E.F. Infante, On the asymptotic stability of oscillators with unbounded damping. Quart. Appl. Math. 34 (1976) 195-199. | MR 466789 | Zbl 0336.34048

[2] C. Bardos, G. Lebeau and J. Rauch, Sharp sufficient conditions for the observation, control and stabilization of waves from the boundary. SIAM J. Control Optim. 30 (1992) 1024-1065. | MR 1178650 | Zbl 0786.93009

[3] C. Bardos, G. Lebeau and J. Rauch, Un exemple d'utilisation des notions de propagation pour le contrôle et la stabilisation de problèmes hyperboliques, Nonlinear hyperbolic equations in applied sciences. Rend. Sem. Mat. Univ. Politec. Torino 1988, Special Issue (1989) 11-31. | Zbl 0673.93037

[4] A. Bayliss and E. Turkel, Radiation boundary conditions for wave-like equations. Comm. Pure Appl. Math. 33 (1980) 707-725. | MR 596431 | Zbl 0438.35043

[5] A. Benaddi and B. Rao, Energy decay rate of wave equations with indefinite damping. J. Differential Equations 161 (2000) 337-357. | MR 1744145 | Zbl 0960.35058

[6] C. Castro and S.J. Cox, Achieving arbitrarily large decay in the damped wave equation. SIAM J. Control Optim. 39 (2001) 1748-1755. | MR 1825863 | Zbl 0983.35095

[7] P. Freitas and E. Zuazua, Stability results for the wave equation with indefinite damping. J. Differential Equations 132 (1996) 338-352. | MR 1422123 | Zbl 0878.35067

[8] A. Haraux, Une remarque sur la stabilisation de certains systèmes du deuxième ordre en temps, Publications du Laboratoire d'Analyse numérique. Université Pierre et Marie Curie (1988).

[9] A. Haraux, A generalized internal control for the wave equation in a rectangle. J. Math. Anal. Appl. 153 (1990) 190-216. | MR 1080126 | Zbl 0719.49008

[10] W.A. Harris Jr., P. Pucci and J. Serrin, Asymptotic behavior of solutions of a nonstandard second order differential equation. Differential Integral Equations 6 (1993) 1201-1215. | MR 1235188 | Zbl 0780.34038

[11] L. Hatvani, On the stability of the zero solution of second order nonlinear differential equations. Acta Sci. Math. 32 (1971) 1-9. | MR 306639 | Zbl 0216.11704

[12] L. Hatvani and V. Totik, Asymptotic stability of the equilibrium of the damped oscillator. Differential Integral Equation 6 (1993) 835-848. | MR 1222304 | Zbl 0777.34036

[13] L. Hatvani, T. Krisztin, V. Totik and Vilmos, A necessary and sufficient condition for the asymptotic stability of the damped oscillator. J. Differential Equations 119 (1995) 209-223. | MR 1334491 | Zbl 0831.34052

[14] S. Jaffard, M. Tucsnak and E. Zuazua, Singular internal stabilization of the wave equation. J. Differential Equations 145 (1998) 184-215. | MR 1620290 | Zbl 0920.35029

[15] V. Komornik and E. Zuazua A direct method for boundary stabilization of the wave equation. J. Math. Pures Appl. 69 (1990) 33-54. | MR 1054123 | Zbl 0636.93064

[16] V. Komornik, Exact Controllability and Stabilization. The Multiplier Method. John Wiley, Chicester and Masson, Paris (1994). | MR 1359765 | Zbl 0937.93003

[17] J. Lagnese, Decay of solutions of wave equations in a bounded region with boundary dissipation. J. Differential Equations 50 (1983) 163-182. | MR 719445 | Zbl 0536.35043

[18] J. Lagnese, Note on boundary stabilization of wave equation. SIAM J. Control Optim. 26 (1988) 1250-1256. | MR 957663 | Zbl 0657.93052

[19] I. Lasiecka and R. Triggiani, Uniform exponential decay in a bounded region with L 2 (0,T;L 2 (Σ))-feedback control in the Dirichlet boundary condition. J. Differential Equations 66 (1987) 340-390. | MR 876804 | Zbl 0629.93047

[20] I. Lasiecka and R. Triggiani, Uniform stabilization of the wave equation with Dirichlet or Neumann feedback control without geometrical conditions. Appl. Math. Optim. 25 (1992) 189-224. | MR 1142681 | Zbl 0780.93082

[21] J.-L. Lions, Contrôlabilité exacte de systèmes distribués. C. R. Acad. Sci. Paris 302 (1986) 471-475. | MR 838402 | Zbl 0589.49022

[22] J.-L. Lions, Contrôlabilité exacte, stabilisation et perturbations de systèmes distribués. Masson, RMA 8 (1988). | Zbl 0653.93002

[23] J.-L. Lions, Exact controllability, stabilization adn perturbations for distributd systems. SIAM Rev. 30 (1988) 1-68. | MR 931277 | Zbl 0644.49028

[24] S. Marakuni, Asymptotic behavior of solutions of one-dimensional damped wave equations. Comm. Appl. Nonlin. Anal. 1 (1999) 99-116. | Zbl 0859.35012

[25] P. Martinez, Precise decay rate estimates for time-dependent dissipative systems. Israël J. Math. 119 (2000) 291-324. | MR 1802658 | Zbl 0963.35031

[26] P. Martinez and J. Vancostenoble, Exact controllability in “arbitrarily short time” of the semilinear wave equation. Discrete Contin. Dynam. Systems (to appear). | Zbl 1026.93008

[27] M. Nakao, On the time decay of solutions of the wave equation with a local time-dependent nonlinear dissipation. Adv. Math. Sci. Appl. 7 (1997) 317-331. | MR 1454669 | Zbl 0880.35076

[28] K. Petersen, Ergodic Theory. Cambridge University Press, Cambridge, Studies in Adv. Math. 2 (1983). | MR 833286 | Zbl 0507.28010

[29] P. Pucci and J. Serrin, Precise damping conditions for global asymptotic stability for nonlinear second order systems. Acta Math. 170 (1993) 275-307. | MR 1226530 | Zbl 0797.34059

[30] P. Pucci and J. Serrin, Precise damping conditions for global asymptotic stability for nonlinear second order systems, II. J. Differential Equations 113 (1994) 505-534. | MR 1297668 | Zbl 0814.34033

[31] P. Pucci and J. Serrin, Asymptotic stability for intermittently controlled nonlinear oscillators. SIAM J. Math. Anal. 25 (1994) 815-835. | MR 1271312 | Zbl 0809.34067

[32] P. Pucci and J. Serrin, Asymptotic stability for nonautonomous dissipative wave systems. Comm. Pure Appl. Math. XLIX (1996) 177-216. | MR 1371927 | Zbl 0865.35089

[33] P. Pucci and J. Serrin, Local asymptotic stability for dissipative wave systems. Israël J. Math. 104 (1998) 29-50. | MR 1622275 | Zbl 0924.35085

[34] R.A. Smith, Asymptotic stability of x '' +a(t)x ' +x=0. Quart. J. Math. Oxford (2) 12 (1961) 123-126. | MR 124582 | Zbl 0103.05604

[35] L.H. Thurston and J.W. Wong, On global asymptotic stability of certain second order differential equations with integrable forcing terms. SIAM J. Appl. Math. 24 (1973) 50-61. | MR 380021 | Zbl 0279.34041

[36] J. Vancostenoble and P. Martinez, Optimality of energy estimates for the wave equation with nonlinear boundary velocity feedbacks. SIAM J. Control Optim. 39 (2000) 776-797. | MR 1786329 | Zbl 0984.35029

[37] E. Zuazua, An introduction to the exact controllability for distributed systems, Textos et Notas 44, CMAF. Universidades de Lisboa (1990). | MR 1108879

Cité par Sources :